Hail, Kit Carson
- When
- May 10, 4:45 PM MST
- Where
- Kit Carson County, 5.53 mi NNE of Bethune
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -102.420
A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front. Strong thunderstorms developed by early afternoon on these surface features. In eastern Colorado, several severe hail reports were received during the late afternoon. In western Kansas, numerous tornadoes developed along the dry line just after noon, with one destroying a small shed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:34 PM MST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT MON MAY 10 2010 .DISCUSSION... 233 PM MDT MON MAY 10 2010 THE 20Z SURFACE ANALYSIS PLACES A LOW OVER SOUTHWEST KS. WATER VAPOR IMAGERY SHOWS THE UPPER LOW CURRENTLY NEAR NORTHWEST KS. KGLD RADAR DETECTING SCATTERED THUNDERSTORMS SOUTH OF ITR TO SOUTH OF HLC. A SHORTWAVE RIDGE WILL BUILD INTO THE CENTRAL PLAINS TONIGHT/TUESDAY. THE RIDGE WILL SHIFT EAST TUESDAY NIGHT AHEAD OF AN UPPER LOW MOVING INTO WESTERN COLORADO. THIS UPPER LOW WILL MOVE NORTHEAST INTO THE NORTHERN PLAINS ON THURSDAY. SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TONIGHT/TUESDAY. ANOTHER LOW WILL MOVE INTO THE TEXAS PANHANDLE TUESDAY NIGHT AND REMAIN THERE THROUGH WEDNESDAY. AS THE LOW PUSHES FURTHER SOUTH WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS ON THURSDAY. THE FORECAST ISSUES ARE POPS AND FOG FOR TONIGHT. CURRENT TORNADO WATCH 146 WILL CONTINUE UNTIL 00Z TUESDAY. TONIGHT/TUESDAY...A SHORTWAVE RIDGE WILL BE BUILDING INTO THE FA BEHIND THE EXITING LOW. SUBSIDENCE WILL TAKE OVER BEHIND THE EVENING SHOWERS AND STORMS MAINLY OVER THE EASTERN FA. EVENING POPS WILL RANGE FROM LIKELY IN THE FAR EAST TO SLIGHT CHANCE OVER THE REST OF THE EASTERN HALF OF THE FA. POPS WILL BE NIL FOR LATER TONIGHT AND TUESDAY. CONSIDERED ADDING SOME SLIGHT CHANCE POPS TO EASTERN COLORADO TUE AFTERNOON BUT FORECAST SOUNDINGS INDICATE MOISTURE IS NOT FAVORABLE UNTIL LATER. FOG WILL PERSIST TONIGHT OVER THE NORTHEAST PART OF THE FA WHERE MIXING FROM THUNDERSTORMS IS NOT EXPECTED. PLAN TO LEAVE OUT FOG IN THE HLC AREA DUE TO THUNDERSTORMS EXPECTED THERE. SOME FOG MAY TRY TO REDEVELOP OVER THE WESTERN FA BUT IT WILL BE BRIEF AND LOOKS MORE LIKE STRATUS ON THE SOUNDING SO WILL LEAVE FOG OUT OF THE GRIDS FOR THE WEST. TUE NIGHT...DYNAMICS FROM THE NEXT UPPER LOW OVER EASTERN UTAH WILL AFFECT THE FA. HOWEVER INSTABILITY IS WEAK SO WILL ADJUST WEATHER GRIDS WITH SHOWERS AND ISOLATED THUNDER. SOUNDINGS INDICATE THE EVENING MAY BE RATHER QUIET BUT WILL NOT TRY TO GET TOO FANCY WITH TIMING. WED/WED NIGHT...BEST DYNAMICS ARE IN THE NORTHEAST DURING THE DAY WEDNESDAY AND MOVE NORTHEAST WED NIGHT. PLAN TO KEEP CURRENT LIKELY/CHANCE POPS FOR THE TWO PERIODS. INSTABILITY IS MARGINAL SO WILL KEEP THUNDER OUT OF THE FORECAST. FORECAST SOUNDINGS SHOW MOISTURE PROFILE BECOMES UNFAVORABLE FOR SHOWERS AFTER 06Z THU SO HAVE REMOVED THE OVERNIGHT SHOWERS AND REPLACED WITH SILENT POPS. THU/THU NIGHT...THE UPPER LOW MOVES NORTHEAST INTO THE NORTHERN PLAINS WITH SUBSIDENCE OVER THE FA. PLAN TO CONTINUE NIL POPS FOR THESE PERIODS. MAX TEMPERATURES WILL BE COOL ON TUESDAY DUE TO UPSLOPE. MORE CLOUDS WILL MOVE OVER THE FA TUESDAY NIGHT THROUGH WEDNESDAY WHICH WILL HOLD DOWN TEMPERATURES AS WELL. MORE SUN WILL BE AVAILABLE ON THURSDAY. HIGH TEMPERATURES WILL RANGE FROM THE UPPER 40S TO THE LOWER 60S. MIN TEMPERATURES WILL BE RELATIVELY MILD IN THE UPPER 30S/LOWER 40S THROUGH TUE NIGHT AND THEN COOL TO THE LOWER 30S WED NIGHT. MIN TEMPERATURES WILL WARM SOME INTO THE UPPER 30S/LOWER 40S THU NIGHT. IN THE EXTENDED...A RIDGE OVER THE AREA ON FRIDAY WILL SHIFT EAST FRIDAY NIGHT/SATURDAY A SHORTWAVE TROUGH MOVES THROUGH. A RIDGE WILL RETURN TO THE AREA SATURDAY NIGHT THROUGH MONDAY. SURFACE HIGH PRESSURE WILL BE OVER THE AREA FRIDAY THROUGH MONDAY. OTHER THAN SOME SLIGHT CHANCE POPS FOR THUNDERSTORMS FRIDAY NIGHT/SATURDAY THE MAIN ITEM OF INTEREST IS WARMING TEMPERATURES AT 850 AS HIGH PRESSURE BUILDS IN AT THE SURFACE AND ALOFT BY MONDAY. 850 TEMPERATURES RISE FROM THE LOWER TEENS TO THE LOWER 20S. THIS SHOULD YIELD SURFACE TEMPERATURES NEAR 80 DEGREES BY MONDAY. MIN TEMPERATURES WILL BE IN THE MID 40S. FS && .AVIATION... 546 AM MDT MON MAY 10 2010 FOR THE 18Z TAFS... AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON. FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD. THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO NORTHWEST AND THUNDERSTORMS ENDING. AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING CIGS AND VISIBILITY. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 420 PM MDT MON MAY 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 420 PM MDT MON MAY 10 2010 /520 PM CDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. HOWEVER...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED GREATLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT... FRIDAY NIGHT AND SATURDAY. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/10/2010 M58 MPH GREELEY KS MESONET
TRIBUNE AWOS REPORTED A WIND GUST TO 58 MPH.
&&
MLAMMERSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/10/2010 M67.00 MPH GREELEY KS AWOS
TRIBUNE AWOS REPORTED A WIND GUST OF 67 MPH.
&&
50PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST LEOTI 38.48N 101.36W
05/10/2010 M60 MPH WICHITA KS MESONET
&&
FOLTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 342 PM MDT MON MAY 10 2010 KSZ004-102215- NORTON- 442 PM CDT MON MAY 10 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALVERT...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THEDE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM FUNNEL CLOUD 15 S LEOTI 38.27N 101.36W
05/10/2010 WICHITA KS TRAINED SPOTTER
1230 PM TORNADO 1 ENE LEOTI 38.49N 101.34W
05/10/2010 WICHITA KS EMERGENCY MNGR
BRIEF TOUCHDOWN IN OPEN FIELD
1231 PM TORNADO 5 N MARIENTHAL 38.56N 101.21W
05/10/2010 WICHITA KS TRAINED SPOTTER
1235 PM TORNADO MARIENTHAL 38.49N 101.21W
05/10/2010 WICHITA KS TRAINED SPOTTER
TORNADO TOUCHED DOWN EAST EDGE OF TOWN ON GRANT STREET.
SHED DAMAGED.
1250 PM FUNNEL CLOUD 6 SW RUSSELL SPRINGS 38.85N 101.25W
05/10/2010 LOGAN KS EMERGENCY MNGR
0119 PM TORNADO 5 S RUSSELL SPRINGS 38.84N 101.18W
05/10/2010 LOGAN KS EMERGENCY MNGR
0130 PM TORNADO 15 SW OAKLEY 38.97N 101.05W
05/10/2010 LOGAN KS EMERGENCY MNGR
0300 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/10/2010 M67.00 MPH GREELEY KS AWOS
TRIBUNE AWOS REPORTED A WIND GUST OF 67 MPH.
0332 PM TSTM WND GST LEOTI 38.48N 101.36W
05/10/2010 M60.00 MPH WICHITA KS MESONET
&&
FOLTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 532 PM MDT MON MAY 10 2010 COZ091-110000- KIT CARSON COUNTY- 532 PM MDT MON MAY 10 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF KIRK...AND MOVING SOUTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
3 hail. Local standard time, as filed.
Spotter reported mostly smaller hail, but a few quarter sized stones.
Spotter reported quarter sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220417, 220418, 220419.